Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

May 4, 2024Bureau County, Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2024, 3:37 PM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2024, 3:37 PM CDT (20:37 UTC)
Expired
May 4, 2024, 4:15 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bureau County, IL, Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:50 PM CDT, 1 hour 47 minutes earlier. Its key messages:

  • Upper level pattern remains active, with periodic chances for showers and storms through next week.
  • The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe thunderstorms across much of northwest Illinois for this afternoon and early evening, and a Marginal Risk (level 1 of 5) to the west. The primary threats are strong wind gusts and hail.
  • A potent dynamic system arriving Monday night to Tuesday could bring a more significant severe threat.
Area forecast discussion, May 4, 1:50 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
150 PM CDT Sat May 4 2024

.KEY MESSAGES...

- Upper level pattern remains active, with periodic chances for
  showers and storms through next week.

- The Storm Prediction Center has a Slight Risk (level 2 of 5)
  for severe thunderstorms across much of northwest Illinois for
  this afternoon and early evening, and a Marginal Risk (level
  1 of 5) to the west. The primary threats are strong wind gusts
  and hail.

- A potent dynamic system arriving Monday night to Tuesday could
  bring a more significant severe threat.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 145 PM CDT Sat May 4 2024

This Afternoon and Evening

A cold front currently located from near Decorah, Iowa to
Kirksville, MO will steadily progress eastward through the
outlook area this afternoon and evening, serving as the focus
for scattered storm development. Low-level moisture advection
via southerly flow has pushed dewpoints into the low/mid 60s
ahead of the front, and locations along and east of the
Mississippi River have had periods of filtered sun with temps
warming into the mid/upper 70s.

Trends with latest CAMs has been for a little lower coverage of
storms this afternoon and early evening, so have lowered rain
chances a bit. The best chances (40-70%) for storms are
expected in counties along/east of the Mississippi River between
3 - 6 PM. Overall the environmental setup (500-1500 J/kg MLCAPE
and ~30 kts deep layer shear) looks supportive of a few strong
to severe storms with the weaker shear as a limiting factor.
The strongest cells that pop up could produce wind gusts of 50
to 60 mph and hail up to quarter size, with this likely to
occur on an isolated basis.

Tonight and Sunday

A drier and much cooler post-frontal air mass ushers in tonight
with forecast lows in the upper 30s NW to upper 40s east/southeast.
Sunday will be very nice with highs in the upper 60s to low 70s
and fairly light winds through the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 145 PM CDT Sat May 4 2024

A broad, energetic pattern is set to begin spreading WAA rain
and thunder into the area as soon as Monday, with widespread
showers and thunderstorms expected Monday night into Tuesday.

This Monday night into Tuesday period continues to be shown as a
large/synoptic, strongly forced system, and there's been a
consistent signal for a very strong jet streak within the
Midwest. Those broad scale factors continue to give an
indication that this may be a widespread severe weather
producer, and our CWA may be included in that. SPC has a Day 4
Slight Risk for severe weather encompassing the entire outlook
area. Latest CSU ML probabilities for severe weather also
highlight the local forecast area, with the max values to our
southeast over central to southern Illinois into Indiana.

A warm and breezy pattern is in store on the east side of this
broad potent trof next week. Highs in the 70s to lower 80s are
expected through Wednesday. Following that, the upper trof is
set to deepen, and place the warm air well south of the upper
Midwest, resulting a cooler, cloudier forecast in the 60s to
lower 70s to end the week. This could bring additional showers
and possibly thunder to the region as well, given the cold air
aloft and time of year over moist soil. The QPF in this period
should not be overly heavy, given no connection to the Gulf of
Mexico, but spotty rains over 0.50 appear possible in the
frequent shower chances to end the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1200 PM CDT Sat May 4 2024

A cold front will move through eastern Iowa and northwest
Illinois this afternoon and evening, leading to periods of MVFR
ceilings. The morning round of showers and storms has quickly
diminished, but redevelopment of scattered showers/storms is
anticipated by mid afternoon. The coverage of storms will likely
remain scattered and the higher chances for thunder are at
MLI/BRL, which was mentioned in a TEMPO. A return to VFR is
anticipated this evening/early tonight with breezy NW winds
through 6 PM - 9 PM before subsiding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Ervin/Uttech
AVIATION...Uttech
Hazardous weather outlook, May 4, 1:22 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
122 PM CDT Sat May 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
122 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a Slight Risk (level 2 of 5) for
severe storms for much of northwest Illinois this afternoon and
early evening, with a Marginal Risk (level 1 of 5) to the west. A
cold front will move through the area this afternoon, with
scattered thunderstorms possible along the front. A few severe
storms are possible with damaging winds and hail the primary
threats, mainly along and east of the Mississippi River.

There is a Flood Warning for the Skunk River at Augusta. Please
see the river headline for the most up to date information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A large storm system will impact the region Monday night and
Tuesday. Early indications suggest there will be a severe weather
threat in our area with this system, mainly on Tuesday. Please
keep up to date on this potential storm system.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

To the northeast at 30 to 35 mph.

Ervin/Uttech

In the hours before

Special weather statement, May 4, 2:50 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
250 PM CDT Sat May 4 2024

ILZ002-007-042030-
Carroll IL-Stephenson IL-
250 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern Carroll
and eastern Stephenson Counties through 330 PM CDT
...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shannon, or 8 miles south of Freeport, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Freeport around 255 PM CDT.
  German Valley around 300 PM CDT.
  Ridott around 310 PM CDT.

Other locations impacted by this storm include Albertus Airport,
Winneshiek, Stephenson  County Fairgrounds, and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4247 8940 4221 8940 4220 8941 4220 8969
      4211 8969 4217 8977 4250 8944
TIME...MOT...LOC 1950Z 226DEG 22KT 4217 8965

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JTS
Special weather statement, May 4, 2:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
252 PM CDT Sat May 4 2024

ILZ015>017-042030-
Rock Island IL-Bureau IL-Henry IL-
252 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of east central Rock
Island, northwestern Bureau and Henry Counties through 330 PM CDT
...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orion, or 8 miles northwest of Cambridge, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cambridge, Geneseo, Colona, Coal Valley, Orion, Atkinson, Annawan,
Alpha, Andover, Hooppole, Cleveland, Lynn Center, Warner, Osborn,
Dayton, Osco, Henry County Fairgrounds, Ophiem, Sunny Hill Estates,
and Sunny Hill.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 6 and 35.
 Interstate 74 in Illinois between mile markers 8 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 8987 4117 9043 4146 9043 4148 9037
      4151 9036 4152 9025 4154 9020 4158 9018
      4158 8986
TIME...MOT...LOC 1952Z 239DEG 29KT 4136 9034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Speck
Special weather statement, May 4, 3:03 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CDT Sat May 4 2024

ILZ002-042030-
Stephenson IL-
303 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern
Stephenson County through 330 PM CDT
...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, or 8 miles north of Freeport, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This storm will remain over mainly rural areas of northeastern
Stephenson County, including the following locations... Rock Grove,
Red Oak, Dakota Dornink Airport, Orangeville, Buena Vista, Afolkey,
and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8940 4242 8940 4234 8963 4240 8972
      4250 8963
TIME...MOT...LOC 2003Z 228DEG 21KT 4241 8963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JTS
Special weather statement, May 4, 3:29 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
329 PM CDT Sat May 4 2024

ILZ009-016-017-042100-
Whiteside IL-Bureau IL-Henry IL-
329 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of southeastern
Whiteside, northwestern Bureau and northeastern Henry Counties
through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atkinson, or 15 miles north of Kewanee, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atkinson, Annawan, Tampico, Hooppole, Deer Grove, Yorktown, Manlius,
Mineral, New Bedford, Thomas, Leon Corners, and Normandy.

This includes Interstate 80 in Illinois between mile markers 28 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 8997 4156 9007 4171 8963 4144 8964
TIME...MOT...LOC 2028Z 246DEG 29KT 4146 8995

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:39 PM CDTRiver Flood WatchDVNDes Moines, Henry, Lee14 hr
May 3, 8:17 PM CDTAreal Flood WarningDVNVan Buren12 hr
May 4, 7:41 AM CDTSpecial Weather StatementDVNBenton, Buchanan49 min
May 4, 8:00 AM CDTSpecial Weather StatementDVNIowa, Keokuk45 min
May 4, 9:06 AM CDTSpecial Weather StatementDVNDelaware, Linn54 min
May 4, 9:25 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee10 hr
May 4, 2:50 PM CDTSpecial Weather StatementDVNStephenson40 min
May 4, 2:52 PM CDTSpecial Weather StatementDVNHenry38 min
May 4, 3:03 PM CDTSpecial Weather StatementDVNStephenson27 min
May 4, 3:29 PM CDTSpecial Weather StatementDVNWhiteside31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.